This story has been updated.
Fatal overdoses involving the powerful synthetic painkiller fentanyl have surged more than 600 percent in Philadelphia during the last three years, city officials said Friday. Illicit use of the opioid was implicated in 184 deaths in 2015, up from 25 in 2013.
"Clearly, we have an epidemic of overdoses in Philadelphia involving this drug fentanyl," said Health Commissioner Tom Farley at a Friday news conference.
At the same time, the price of the antidote used to treat opioid overdoses has skyrocketed.
In 2013, a dose of naloxone cost the city $13.34. Last year, the cost soared to $37.82.
"It's a drastic increase and that's the government rate that we pay," said Jeremiah Laster, Deputy Commissioner of Emergency Medical Services. "There are other departments in the country that pay more than $100 a dose for [naloxone]."
In hospitals, fentanyl is an effective painkiller used in operating rooms. It is sometimes used to manage severe chronic pain. Though overdoses on legally prescribed fentanyl are not common, the death of musician Prince in April was attributed to the drug.
On the street, illicit fentanyl is often added to heroin to boost the drug's potency. According to the Drug Enforcement Administration, fentanyl is 25 to 50 times more powerful than the equivalent amount of heroin.
"Users are often using this drug unaware how potent it is, putting them at greater risk for overdose," said Arthur Evans, the city's behavioral health commissioner.
The city has been issuing alerts about fentanyl since 2006.
"This has been a significant issue that has happened over the last decade with increasing frequency," Evans said.
In Philadelphia, the number of all fatal drug overdoses has risen dramatically, spiking from 458 in 2013 to 701 last year.
"That means we have more than twice as many overdose deaths as we had deaths from homicide," said Farley.
Many emergency services workers carry a supply of naloxone. Last year, EMTs in Philadelphia administered 3,035 doses. But not all overdose victims immediately respond, Laster said.
Due to fentanyl's strength, EMTs often need to use more than one naloxone dose to bring a drug user back from the brink of death.